MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Hernia (2240)
Date of Event 09/12/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, infection, wound vac, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: [not indicated] implant procedure: 1.Laparoscopic lysis of adhesions, extensive, over 45 minutes.2.Laparoscopic repair of ventral hernia with mesh (gore dualmesh 21 x 26 cm).Implant: gore® dualmesh® biomaterial [1dlmc08/8609756, 21 x 26] implant date: (b)(6) 2011 (hospitalization unknown).On (b)(6) 2011: (b)(6) medical center.(b)(6) , md.Operative report.Resident: dr.(b)(6) , pgy5.Preoperative diagnosis: complex ventral hernia with intestine incarceration.Postoperative diagnosis: complex ventral hernia with intestine incarceration.Brief history: the patient is a pleasant 49-year-old female with history of complex ventral hernia and more remote history of sigmoid diverticulitis status post hartmann¿s procedure at an outside hospital.She then subsequently underwent colostomy takedown and reanastomosis.Now presents with symptomatic large ventral hernia with intestinal incarceration.Home medications: hydrochlorothiazide, lisinopril, she is on no anticoagulation.She was seen in the clinic and then seen again in the preoperative holding area.The risks, benefits and alternatives of this operation were discussed with the patient.We discussed the expected convalescence after surgery.Risks including, but were not limited to mesh infection, hernia recurrence, postoperative pain, and wound infections.The patient is not a smoker.The benefits of the operation include prevention of further bowel obstruction, incarceration or even perforation.In addition, she can expect that she will have significant symptomatic relief after having this hernia repaired.The alternative of not operating would predispose the patient to risk in the future of a bowel obstruction and/or perforations as noted above.Knowing the risks, benefits, alternatives, informed consent was obtained, we proceeded with surgery.Description of procedure: ¿the patient was brought to the operating room and placed on the table in supine position.A pause was initiated to confirm patient, procedure, site of procedure, indication and surgeon.General endotracheal anesthesia was induced without incident.Foley catheter was placed.Intravenous antibiotics were given on induction.A neutral zone was established for the scalpel.The arms were tucked.Ulnar pads were placed to prevent ulnar nerve palsy.To begin, port sites were placed lateral in the abdomen in the right upper, right lower, left lower quadrants.These were placed far enough lateral to allow maximal overlay of the mesh from the hernia defect.We entered the abdomen using visiport technique.Upon entering in the abdomen the patient was noted to have dense adhesions to the anterior abdominal wall.In addition, there was large small bowel both densely adhesed into the hernia defect itself.Additional three ports were placed under direct visualization.The final right lower quadrant port was up-sized to a 10 mm balloon port.After placing all ports in the abdomen, we performed a careful and extensive laparoscopic lysis of adhesions, carefully taken down the intestinal segments from the large hernia defect itself.The majority of this dissection was done with cold scissors.Hemostasis was maintained with the bovie and was minimal.Many of the adhesions were filmy, while those in the hernia sac itself were dense and quite difficult to dissect.After the hernia sac itself was freed from the intestine we ran the small intestine laparoscopic noting no defects, no serosal injuries and no enterotomies.In addition, a small segment of sigmoid colon that was freed from the defect was examined carefully.This gain was noted to be free of injuries.The operation did not requiring and pelvis dissection.After performing lysis of adhesions, we used a spinal needle technique to measure the actual defect.In summation, the compromised fascia measurements were roughly 13 x 18 cm.Some of the anterior abdominal fascia was weakened, although not directly part of the hernia defect itself.However, these measurements were used to provide 4 cm of overlay at minimum of the compromise abdominal wall fascia.To do this spinal needles were used with a silk suture intracorporeally.Spinal needles were placed at the inferior and superior, was well as lateral margins of the wound and measure with a silt suture.With the above measurements the gore dualmesh was brought to the side table and trimmed to fit, as such it was roughly 20 x 26 cm.Gore-tex sutures were placed in four corners of the mesh and then rolled and then placed in the abdomen through the right lower quadrant balloon port.The mesh was then unrolled in the abdomen and affixed to the anterior abdominal wall applying just enough tension to stretch the mesh in all four directions.Once in place, these four gore-tex sutures, were tied down and a spiral tacker used to tack the mesh in between the four cardinal sutures.Once this was done, we placed 8 prolene interrupted sutures using the gore suture passer through the mesh itself to provide additional fixation.This was done under direct visualization using #1 prolene.The patient tolerated the operation well.We performed a final 360-degree survey of the abdomen after placing the mesh.No other acute pathology was noted.All needle and sponge counts were correct at the end of the case.We allowed the abdomen to desufflate after closing the 11 mm balloon port with storz suture passer and #1 vicryl.There were no immediate complications.¿ estimated blood loss: 100cc.Fluid replacement: 250 cc crystalloid.Intraoperative findings: 1.Dense adhesions.2.Multiple midline defect measuring roughly 13 x 18 cm.Implants: gore dualmesh, 21 x 26 cm.Anesthesia: general endotracheal anesthesia with local.Specimens sent to pathology: none.Complications: none.Postoperative condition: stable.Disposition: recovery room.On (b)(6) 2011: (b)(6) healthcare system.Implant sticker.Implant: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot batch code: 8609756.Manufacturer: w.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc08/8609756) was implanted during the procedure.Explant procedure: exploratory laparotomy, removal of infected mesh, wound vacuum-assisted closure placement.[nurse reviewer note: type of mesh explanted not identified.] explant date: (b)(6) 2011 (hospitalization unknown).On (b)(6) 2011: (b)(6) medical center.(b)(6) , md; (b)(6) , md.Operative report.Preoperative diagnosis: infected midline mesh with concerns for necrotizing soft tissue process.Postoperative diagnosis: 1.Infected midline mesh.2.Evidence of necrotizing soft tissue.Resident: (b)(6) , ms4.Anesthesia: general endotracheal.Antibiotics: patient on scheduled zosyn and zyvox.Estimated blood loss: 50 ml.Fluids: 2 liters of crystalloid.Intraoperative irrigation: 25,000 cc of crystalloid.Packs and drains: abdominal wound vac.Specimens: 1.Mesh removed and sent to pathology and micro.2.Wound culture as well as piece of necrotic rectus sent to micro for culture.Indication for procedure: a 50-year-old female with a history of laparoscopic ventral hernia repair in september of this year.The patient presented with significant midline purulent drainage and had a ct scan which was concerning for gas tracking over the mesh.The patient was taken emergently to the operating room following resuscitation in the icu for exploration and removal of mesh.Summary of procedure: ¿the correct patient, site and procedure were identified.The patient was placed in the supine position.She was sedated and intubated using general endotracheal anesthesia.The patient¿s abdomen was prepped and draped in sterile fashion.A midline incision was made, removing the patient¿s old midline scar.Purulent was encountered.There was very little abdominal wall overlying the mesh.The mesh was quickly encountered.The incision was extended to just above and below the limits of the mesh.Initially, 5 liters of sterile saline with bacitracin were used to irrigate over the mesh.Following this, the mesh was removed, taking all tacks out of the abdominal wall and the cutting all transabdominal sutures.The mesh was removed without difficulty.The mesh was sent to pathology and micro for culture.Wound cultures were also taken prior to removing the mesh and prior to irrigation.These were sent to micro routine.Once the mesh was completely removed, another 5 liters was used to irrigate over the granulation tissue that had formed over the abdominal cavity.We then opened the patient¿s abdominal cavity, gaining access anterior to the liver.This was done without difficulty.We transected along the edges of the granulation tissue, separating it from the patient¿s remaining fascia.The patient¿s abdominal cavity was opened and explored.There was no intra-abdominal purulence.There was some evidence of necrosis of the rectus and soft tissue of the patient¿s left abdominal wall.This was freed and removed and sent to microbiology for culture.Once we were satisfied with our dissection and that we had removed all necrotic tissue, we extensively irrigated the patient¿s abdomen using 15 liters of sterile saline with bacitracin.All irrigant was returned clear.There was minimal bleeding at the liver where the granulation tissue was taken away, and this was controlled with electrocautery, surgical and arista.On final inspection following our final irrigation, the patient¿s abdomen was hemostatic.Counts were correct x2.We placed and abdominal wound vac.The patient did well throughout the case without need for pressor or any hemodynamic instability.Dr.(b)(6) was present for all critical elements of the case.A good seal was obtained on the wound vac.The patient will be returned to the icu for ongoing care.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: (b)(6).Pathology report.Final pathologic diagnosis: ¿surgical mesh material, removal.Surgical mesh material grossly identified.¿ specimen received: ¿mesh.¿ gross description: ¿1.Mesh: received in formalin labeled with patient¿s name and mesh is a 20.5 x 19.8 x 0.1-cm portion of surgical mesh.Both surfaces are smooth, with embedded multiple metal coil material.No soft tissue is present.The specimen is for gross examination only.¿ (b)(6) 2011: (b)(6).Operative note.Assistant: (b)(6).Indication: colovaginal fistula, open abdomen.Procedure: abdominal washout, descending end colostomy, closure rectal stoma.Anesthesia: laryngeal mask airway.Estimated blood loss: 100.Specimens: none.(b)(6) 2011: (b)(6).[physician signature illegible].Operative note.Indication: abdominal pain.Procedure: ct drainage.Anesthesia: local.Estimated blood loss: none.Complications: none.Specimens: 1 cc hemorrhagic fluid.Findings: ¿10 f [french] a pd [pigtail drain] drain, left lat.[lateral] abd [abdominal] wall.¿ (b)(6) 2011: (b)(6).[physician signature illegible].Post operative note.Indication: llq [left lower quadrant] abscess.Procedure: ct guided drain replacement.Estimated blood loss: none.Anesthesia: local.Complications: none.Findings: ¿under ct fluoroscopy, a 12 f [french] locking pigtail drain was placed into the pt¿s [patient¿s] llq abscess.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12046380
Report Number3003910212-2021-01247
Device Sequence Number14453990
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/08/2015
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/15/2021
12/15/2021
03/09/2022
03/09/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/06/2021
12/22/2021
03/09/2022
09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexUnknown